Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Missoula, MT

August 1, 2013Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 1, 2013, 1:55 PM MDT for Lemhi County, Idaho. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 1:55 PM MDT (19:55 UTC)
Expired
Aug 1, 2013, 2:30 PM MDT
In force
35 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:06 PM MDTTSTM WND DMGSalmon, IDTREES DOWN ON ROADWAYS AND ON PROPERTIES. POWER OUTAGES AS WELL.
Aug 1, 2:06 PM MDTTSTM WND GST 50Salmon, ID
Aug 1, 2:06 PM MDTHAIL 1.75Salmon, IDTREES DOWN OVER ROADWAYS AND ON PROPERTIES. PWER OUTAGES. 50MPH WINDS AS WELL. HAIL DURATION NAN MINUTES
Aug 1, 2:08 PM MDTHAIL 1Salmon, ID
Aug 1, 2:15 PM MDTHAIL 0.88Salmon, IDLOSS UTILITY POWER, CURRENTLY ON GENERATOR BACKUP.
Aug 1, 2:15 PM MDTHAIL 1Salmon, ID
Aug 1, 2:24 PM MDTHAIL 13 Ene Carmen, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 1:26 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS55 KMSO 011955
SVRMSO
IDC059-012030-
/O.NEW.KMSO.SV.W.0023.130801T1955Z-130801T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
155 PM MDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 230 PM MDT.

* AT 148 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED 16 MILES WEST OF SALMON...AND WAS MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...BAKER...CARMEN...COBALT...LEESBURG...
  SALMON...WILLIAMS LAKE...HIGHWAY 93 8 MILES SOUTH OF SALMON AND HWY
  93 4TH OF JULY CREEK AND KRILEY GULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

&&

LAT...LON 4521 11434 4550 11376 4549 11375 4545 11377
      4539 11372 4533 11372 4526 11368 4518 11359
      4513 11356 4511 11349 4508 11349 4488 11416
TIME...MOT...LOC 1955Z 235DEG 42KT 4519 11414

$$
2 follow-up statements
854 
WWUS55 KMSO 012026
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT THU AUG 1 2013

IDC059-012030-
/O.CON.KMSO.SV.W.0023.000000T0000Z-130801T2030Z/
LEMHI ID-
226 PM MDT THU AUG 1 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL LEMHI COUNTY...

* AT 218 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR HWY 93 4TH OF JULY CREEK
  AND KRILEY GULCH...OR ABOUT 11 MILES NORTH OF SALMON...AND WAS
  MOVING NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL UP TO 1 3/4 INCHES IN DIAMETER HAS BEEN REPORTED IN SALMON, 
IDAHO WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

&&

LAT...LON 4521 11434 4550 11376 4549 11375 4545 11377
      4539 11372 4533 11372 4526 11368 4518 11359
      4513 11356 4511 11349 4508 11349 4488 11416
TIME...MOT...LOC 2025Z 235DEG 42KT 4537 11372

$$
376 
WWUS55 KMSO 012031
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT THU AUG 1 2013

IDC059-012041-
/O.EXP.KMSO.SV.W.0023.000000T0000Z-130801T2030Z/
LEMHI ID-
231 PM MDT THU AUG 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEMHI COUNTY EXPIRES
AT 230 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4521 11434 4550 11376 4549 11375 4545 11377
      4539 11372 4533 11372 4526 11368 4518 11359
      4513 11356 4511 11349 4508 11349 4488 11416
TIME...MOT...LOC 2026Z 235DEG 42KT 4536 11369

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:26 AM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 7:26 AM MDT, 6 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
726 AM MDT Thu Aug 1 2013

..Strong Thunderstorms possible this afternoon and evening...

..Wet conditions anticipated for Friday into Saturday...

.DISCUSSION...Conditions will be primed to produce quite the
active day today across western Montana and Central Idaho. Strong
to possible severe storms will likely develop early this afternoon
around Lemhi county and southwestern Montana. Storms are expected
to increase in intensity and coverage as they move northeast into
western-central Montana by later in the afternoon. As of now, the
stronger storms are expected to be south of the Missoula area,
though a few strong thunderstorms can't be ruled out. Small hail
and gusty winds can be expected with these storms in western-
central Montana and possibly larger hail and damaging winds in
southwestern Montana near the Butte area. Elsewhere in western
Montana north of Missoula, the main focus will be a shield of
occasional heavy rain with embedded thunderstorms. Rain and
thunderstorms are expected to continue into the overnight hours,
as a strong shortwave of energy approaches from the west.

The models continue to advertise that west central into northwest
Montana will see fairly steady rain late Thursday night through
Saturday. The heaviest precipitation is anticipated to occur
during the day on Friday. An area of great concern will be the
Glacier National Park region, where rain could be very heavy
around Friday morning. Upwards of 1.5 inches of rainfall could
accumulate in the Park during this time. The majority of the
Northern Rockies will see rain from this system, but the northwest
part of Montana will definitely see the greatest rain amounts.
Portions of Idaho and Lemhi counties into southwest Montana will
see less than a quarter of an inch. Temperatures for Friday and
Saturday are still expected to remain well below normal for this
time of year, with Friday being the coldest day.

The models are in fair agreement that a ridge of high pressure
will build back over the area by Sunday into the first part of
next week. The strength of the ridge is uncertain at this time,
but a warming and drying trend is anticipated.

&&

.AVIATION...A strong shortwave of energy will be approaching from
the west today, causing an active day. KSMN and KBTM will begin
to see strong to possible severe storms developing around 18z.
These storms will be capable of producing small to large hail and
very gusty winds. Showers and thunderstorms will continue to
impact these areas for most of the day and into the overnight
hours, though are not expected to be as strong as earlier in the
day. KMSO also has the potential to see strong storms developing
around 20z, though the stronger storms are expected to be south of
the air terminal. KGPI will likely just see occasional heavy rain
later in the afternoon, reducing visibility and lowering ceilings
at times. All terminals will have lowering ceilings and mountain
obscurations for most of the day and evening hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     RED FLAG WARNING until 11 PM PDT this evening Lower Hells
     Canyon/Salmon River Region.

     RED FLAG WARNING until 11 PM PDT this evening Southern
     Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 1, 11:48 AM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1148 AM MDT THU AUG 1 2013

MTZ005>007-011845-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-
1148 AM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE AND WESTERN DEER LODGE COUNTIES UNTIL 1245 PM MDT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A STRONG
THUNDERSTORM 11 MILES SOUTH OF CONNER...OR 33 MILES SOUTH OF
HAMILTON...MOVING NORTHEAST AT 50 MPH...WHICH HAD A HISTORY OF
PRODUCING SMALL HAIL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER...EAST FORK
ROAD NEAR SULA AND SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4590 11348 4593 11351 4588 11353 4574 11416
      4585 11433 4633 11345 4597 11317
TIME...MOT...LOC 1747Z 240DEG 45KT 4580 11412
Local storm report, Aug 1, 12:06 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1206 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             18 W LOST TRAIL PASS    45.67N 114.31W
08/01/2013  M0.75 INCH       RAVALLI            MT   NWS EMPLOYEE

&&

IRIS SYSTEM
Special weather statement, Aug 1, 12:46 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1246 PM MDT THU AUG 1 2013

MTZ006-007-011945-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1246 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL
AND NORTHERN DEER LODGE COUNTIES UNTIL 145 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE EMPLOYEES REPORTED A STRONG
THUNDERSTORM 14 MILES SOUTH OF PHILIPSBURG...OR 21 MILES WEST OF
ANACONDA...MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING HAIL UP TO THE SIZE OF PENNIES...AND COULD CONTINUE TO
PRODUCE HAIL AS IT CONTINUES.

STRONG WIND GUSTS UP TO 40 MPH ARE ALSO EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE...
PHILIPSBURG...GARRISON...PORTERS CORNER...GEORGETOWN...PRINCETON...
GOLDCREEK AND BROCK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4667 11290 4637 11258 4605 11336 4620 11355
TIME...MOT...LOC 1846Z 237DEG 32KT 4616 11334
Special weather statement, Aug 1, 1:05 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
105 PM MDT THU AUG 1 2013

IDZ009-010-012000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
105 PM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 200 PM
MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 35 MILES NORTHWEST OF CHALLIS...MOVING NORTHEAST
AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THE RAIN IS
INTENSE ENOUGH...THIS COULD CAUSE TEMPORARY IMPACTS TO ROADWAYS FROM
MINOR FLOODING DUE TO ROCK AND DEBRIS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...NORTH
FORK...HWY 93 4TH OF JULY CREEK AND KRILEY GULCH...YELLOWJACKET...
COBALT...LEESBURG AND CARMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4483 11481 4487 11478 4489 11475 4498 11475
      4550 11410 4524 11374 4477 11467
TIME...MOT...LOC 1904Z 234DEG 49KT 4490 11466
Local storm report, Aug 1, 1:12 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
112 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             6 SSE PORTERS CORNER    46.17N 113.30W
08/01/2013  E0.75 INCH       GRANITE            MT   PUBLIC

&&

IRIS SYSTEM
Local storm report, Aug 1, 1:54 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 NNW RACETRACK         46.32N 112.76W
08/01/2013  E0.75 INCH       POWELL             MT   TRAINED SPOTTER

&&

IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:05 PM MDTSpecial Weather StatementMSOLemhi55 min
Aug 1, 5:32 PM MDTFlash Flood WarningMSOIdaho118 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.